Missouri, 2015Damaging Winds in Missouri, July 9, 2015
July 9, 2015 · NWS PAH · 2 events in 2 counties and zones
A cluster of strong to locally severe thunderstorms progressed eastward across southeast Missouri. A bowing line segment was responsible for extensive wind damage in Scott City, close to the Mississippi River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $36,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of strong to locally severe thunderstorms progressed eastward across southeast Missouri. A bowing line segment was responsible for extensive wind damage in Scott City, close to the Mississippi River. The activity was focused along a composite warm front/outflow boundary that extended eastward into southern Illinois. Sufficient solar heating and dew points in the mid 70's yielded moderate to strong instability. Modestly enhanced mid-level flow around 30 to 35 knots was sufficient for organized bowing storm structures, which produced isolated wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 9, 1:44 PM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 9, 1:44 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT THU JUL 9 2015
.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 133 PM CDT THU JUL 9 2015
A BOUNDARY IS STILL DRAPED ACROSS THE LOWER OHIO RIVER
VALLEY/VICINITY. OUR AIRMASS IS STILL WARM/MUGGY...ESP SOUTH OF
THE BOUNDARY. CONVECTION CONTINUES TO FIRE IN THE PM
HEAT...ALTHOUGH NOT QUITE AS ROBUST IN THE WORKED OVER ENVIRON.
STILL...WITH THE BOUNDARY LINGERING...AND ANOTHER VORT WAVE
INCOMING TONIGHT...AND OUR SATURATED GROUNDS/HIGH PW'S...WILL
LEAVE OUR INHERITED FFA AS IS THRU TONIGHT. ALMOST ANY REPEAT
HEAVY RAINER WILL CAUSE AT MINIMUM AN ADVISORY AND POSSIBLY
NECESSITATE A WARNING.
HIGH PRESSURE DOES BUILD ALOFT ACROSS THE SOUTH AND RETROGRADES
WESTWARD ACROSS THE LOWER MS VALLEY THIS WEEKEND. THIS BACKS OUR
UPPER FLOW TO NWLY AND KEEPS A "DIRTY" CONVECTIVE CHANCE ACROSS
MUCH OF THE FA...ESP THE NORTHEAST HALF OF THE FA...SO CHANCES
WILL HAVE TO LINGER INTO THE WEEKEND FOR THE DURATION OF THE SHORT
TERM FORECAST.
.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 239 PM CDT THU JUL 9 2015
MODELS SHOW AN UPPER LEVEL HIGH PRESSURE SYSTEM MEANDERING OVER
TEXAS THROUGH THE EXTENDED FORECAST PERIOD, WHICH WILL KEEP THE
MIDDLE MISSISSIPPI AND LOWER OHIO RIVER VALLEYS IN PERSISTENT
NORTHWEST FLOW. IN ADDITION, MODELS SHOW A SURFACE LOW SLIDING FROM
THE UPPER MISSISSIPPI VALLEY INTO THE GREAT LAKES REGION EARLY IN
THE WEEK. THIS WILL BRING A COLD FRONT SOUTHEAST INTO THE PAH
FORECAST AREA IN THE LATE TUESDAY INTO EARLY WEDNESDAY TIME FRAME.
THESE FACTORS COMBINED WILL KEEP OUR REGION IN A FAIRLY UNSTABLE
PATTERN SUNDAY INTO WEDNESDAY. SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE IN OUR NORTHEAST COUNTIES ON SUNDAY, WITH
PRECIPITATION CHANCES SPREADING SLOWLY SOUTHWEST ACROSS THE REST OF
OUR AREA SUNDAY NIGHT INTO MONDAY. OUR BEST CHANCES WILL LIKELY BE
TUESDAY, BUT FOR NOW KEPT PRECIPITATION CHANCES IN THE CHANCE
CATEGORY AT BEST DUE TO TIMING UNCERTAINTIES.
CONTINUED SOUTHWEST FLOW WILL KEEP US WARM AND HUMID SUNDAY THROUGH
TUESDAY NIGHT. TEMPERATURES WILL CLIMB INTO THE UPPER 80S TO LOWER
90S, WITH AFTERNOON HEAT INDICES IN THE UPPER 90S TO AROUND 100
DEGREES. IF THE FRONT MAKES IT THROUGH TUESDAY NIGHT, WINDS SHOULD
BRIEFLY TURN NORTHWEST, BUT THE FRONT ALSO MAY JUST WASH OUT OVER
US. IN EITHER CASE, THERE DOES NOT SEEM TO BE MUCH OF A CHANGE IN
AIR MASS, SO CONDITIONS WILL REMAIN PRETTY WARM AND MUGGY LATE IN
THE WEEK BUT PRECIPITATION CHANCES WILL BRIEFLY END.
&&
.AVIATION...
ISSUED AT 133 PM CDT THU JUL 9 2015
VARYING CIGS FROM MVFR TO LOW VFR WILL PERSIST. HEAT OF DAY BREAKS
MAY SCATTER CLOUDS AT TIMES...BUT BOUYANT PARCELS WILL AGAIN CLOUD
UP AND PREVAILING SKIES SHOULD SEE MAINLY BKN CIGS. TONIGHT...ANOTHER
WAVE MOVES ALONG THE BOUNDARY SET UP OVER THE LOWER OHIO
VALLEY...INITIATING PCPN CHANCES AGAIN...ESP NORTH...LATE TONIGHT
INTO EARLY TMRW.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR ILZ075>078-080>094.
MO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR MOZ076-086-087-100-
107>112-114.
IN...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR INZ081-082-085>088.
KY...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KYZ001>022.
&&Hazardous weather outlook, Jul 9, 3:37 AM CST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
437 AM CDT THU JUL 9 2015
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-101000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-WHITE-
JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-HARDIN-
ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-
FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-
CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-
HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
437 AM CDT THU JUL 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS TODAY THROUGH TONIGHT WILL BE CAPABLE OF LOCALLY
HEAVY RAIN AND GUSTY WINDS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE
FOUR STATE REGION THROUGH TONIGHT. REFER TO THE WATCH FOR DETAILS.
REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR INFORMATION ABOUT
AREA RIVER FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS FROM LATE IN THE WEEKEND THROUGH THE
MIDDLE OF NEXT WEEK. ISOLATED STRONG TO SEVERE THUNDERSTORMS AND LOCALLY
HEAVY RAIN CANNOT BE RULED OUT.
REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR INFORMATION ABOUT
AREA RIVER FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jul 9, 11:29 AM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1229 PM CDT THU JUL 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN HOPKINSVILLE 36.85N 87.49W
07/09/2015 M3.35 INCH CHRISTIAN KY TRAINED SPOTTER
72 HOUR TOTAL
&&
SPThunderstorm Wind, Carter
- When
- July 9, 4:05 PM CST
- Where
- Carter County, 1 mi N of Hunter
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.895, -90.850
A large live oak tree was blown down on Highway 21.
Thunderstorm Wind, Scott
- When
- July 9, 5:30 PM CST to 5:32 PM CST
- Where
- Scott County, Scott City to Illmo
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $35,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.250, -89.520
Numerous trees and tree limbs were blown down throughout most of Scott City except for the western part near Interstate 55. Some of the large limbs and branches were from healthy trees. The whole trees that blew down were diseased or rotten. Two trees fell on one home, causing major damage to the house. One tree fell on a car. Power lines were down, and streets were closed. The damage was caused by a microburst with peak winds estimated near 75 mph. The width of the damage area was about one-half mile. The length of the damage path was about 1.6 miles.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Pennsylvania, July 9, 20151 injured · $1.1 million · EF1 · 9 events
- Tornado and Flash Flood in Arkansas, July 9, 2015$155,000 · EF1 · 7 events
- Flood and Damaging Wind in Texas, July 9, 2015$600,000 · 51 kt wind · 2 events
- Tornadoes and Flash Flooding in Oklahoma, July 9, 2015$85,000 · EF1 · 9 events
- Damaging Winds in Kentucky, July 9, 2015$140,000 · 52 kt wind · 18 events
- Tornado in Pennsylvania, July 9, 2015$100,000 · EF1 · 1 event
- Tornado and Damaging Winds in Delaware, July 9, 2015$205,000 · EF0 · 4 events
- Flash Flooding in New York, July 9, 2015$200,000 · 4 events
- Damaging Winds in West Virginia, July 9, 2015$95,000 · 50 kt wind · 10 events
- Damaging Winds in Kentucky, July 9, 201561 kt wind · 40 events
- Damaging Winds in Pennsylvania, July 9, 2015$21,000 · 50 kt wind · 12 events
- Tornado in Colorado, July 9, 2015EF1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586769, 586768.